Utah, 2020Winter Weather in Utah, March 1 to 2, 2020
March 1 to 2, 2020 · NWS GJT · 1 event in 1 county or zone
A cold front progressed across eastern Utah and generally produced light snow across the region. However, instability associated with the front led to the development of a strong convective snow band which extended from the La Sal Mountains in southeast Utah to the West Elk Mountains in west-central Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front progressed across eastern Utah and generally produced light snow across the region. However, instability associated with the front led to the development of a strong convective snow band which extended from the La Sal Mountains in southeast Utah to the West Elk Mountains in west-central Colorado. This band produced localized snowfall totals of up to 9 inches across the La Sal Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 2:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 1, 2:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
248 PM MST Sun Mar 1 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 246 PM MST Sun Mar 1 2020
Large-scale pattern continues to show a positively-tilted trough
over the western US this afternoon. A closed-low over northern
California will drop slowly south as a baroclinic zone stretching
northeast over southern Wyoming drops south across the forecast
area tonight. As this baroclinic zone drops south across eastern
Utah and western Colorado several model solutions are showing the
front will stall and produce heavier localized snowfall. Models
are showing good frontal forcing with fairly steep lapse rates
through the evening hours. However, model consensus for a favored
location for heavier snow is not great. Have taken a blended
approach with the best focus stretching from the Grand Mesa across
the Elk and West Elk mountains where sub-advisory amounts are
expected with localized higher amounts possible if the band forms
over the area. Have also slightly increased amounts in the
southern San Juan mountains. Stay tuned to the latest forecasts
overnight for any updates. Much colder temperatures are expected
on Monday with snow showers continuing to produce light snow over
the higher terrain. Snow showers will end by Monday night with
seasonably cold overnight temperatures.
.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM MST Sun Mar 1 2020
Scattered snow showers over the higher terrain will diminish Monday
night with partial clearing expected. A closed-low over the Baja
California on Monday evening will moves slowly east and remain south
of our forecast area through Tuesday and will move across Texas
by Wednesday. Dry northwest flow over the area on Tuesday and
Wednesday will transition to a progressive ridge which will move
across the region on Thursday into Friday. Expect dry conditions
through the workweek with seasonably warm temperatures. By late Friday
and Saturday, southwest flow will increase ahead of a Pacific
storm system which will bring an increased threat of mountain snow
and valley rain by the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1045 AM MST Sun Mar 1 2020
VFR conditions occurring early this afternoon with MVFR conditions
at higher elevations due to lower cigs under mainly virga showers.
Expect development of scattered showers late this afternoon mainly
after 21Z, with a peak this evening into Monday morning for the
central and southern locations. Isolated thunder is possible but
confidence is somewhat low on the extent. ILS breakpoints could
be reached at times in showers due to lower cigs/vsby. Conditions
improve after 12Z Monday with showers dissipating and drier air
moving in from the northwest.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...MDA
Hazardous weather outlook, Mar 1, 5:08 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
508 AM MST Sun Mar 1 2020
COZ001>014-017>023-UTZ022>025-027>029-021400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
508 AM MST Sun Mar 1 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few isolated showers are possible today and this afternoon,
maybe a rumble of thunder as well. A front will move through the
region tonight bringing several inches of snow to the higher
elevations. Most precipitation will be over by Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High pressure builds in bringing pleasant weather for much of next
week. The next system looks to move in next Saturday bringing
another chance for precipitation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, La Sal & Abajo Mountains
- When
- March 1, 4:00 PM MST to March 2, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- RAWS
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 8 to 9 inches of snow fell across the La Sal Mountains, much of that within 12 hours, with 2 to 4 inches of snow across the Abajos. Winds gusted up to 46 MPH.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, March 1 to 31, 2020$5.0 million · 1 event
- Flood in Ohio, March 1 to 31, 2020$5.0 million · 1 event
- Drought in Texas, March 1 to 31, 202024 events
- Flash Flooding and Flooding in Missouri, March 1 to 2, 2020$2,000 · 2.25 in hail · 24 events
- High Wind in North Dakota, March 1, 202058 kt wind · 21 events
- Flood in Illinois, March 1 to 31, 2020$20,000 · 1 event
- Flooding in South Dakota, March 1 to 31, 202010 events
- Drought in Texas, March 1 to 31, 20208 events
- High Surf in Hawaii, March 1 to 4, 20208 events
- Drought in Texas, March 1 to 31, 20207 events
- Heavy Snow and High Wind in California, March 1 to 3, 202057 kt wind · 7 events
- Flooding in Arkansas, March 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870826.